Alert archive / Texas / Severe Thunderstorm Warnings in 2007

Severe Thunderstorm Warning 108, NWS Midland/Odessa, TX

April 9, 2007Gaines County, Texas

NWS Midland/Odessa, TX issued this severe thunderstorm warning at Apr 9, 2007, 7:29 PM CDT for Gaines County, Texas. It was in force for 50 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 9, 2007, 7:29 PM CDT (00:29 UTC)
Expired
Apr 9, 2007, 8:19 PM CDT
In force
50 min
Issued by
NWS Midland/Odessa, TX
Area
Counties, with a storm outline in the text

County Gaines County, TX

The radar

The Midland/Odessa radar (KMAF), 106 km from the middle of the area, began a volume at 00:30 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 00:00Z, 0.5 hours before the alert went out and 105 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 00:00Z on 2007-04-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 386 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 00:00Z on 2007-04-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 166 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
386 J/kg
Mixed-layer CIN
-154 J/kg
Mixed-layer LCL
1494 m above ground
0-6 km bulk shear
51 kt
0-1 km storm-relative helicity
166 m²/s²
0-3 km storm-relative helicity
177 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KMAF 100030
SVRMAF
TXC165-100130-
/O.NEW.KMAF.SV.W.0108.070410T0029Z-070410T0130Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
729 PM CDT MON APR 9 2007

THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  GAINES COUNTY IN WEST TEXAS...

* UNTIL 830 PM CDT

* AT 726 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A 
  SHORT LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING PENNY SIZE 
  HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THESE STORMS WERE  
  LOCATED ALONG A LINE EXTENDING FROM 15 MILES NORTH OF SEMINOLE TO  
  PAYNES CORNER...OR ALONG A LINE EXTENDING FROM 7 MILES WEST OF     
  SEAGRAVES TO 10 MILES WEST OF SEMINOLE...MOVING EAST AT 30 MPH.

* SEVERE THUNDERSTORMS WILL AFFECT THE FOLLOWING LOCATIONS...
  SEMINOLE...
  SEAGRAVES...
  FAIRVIEW...
  LOOP...
  ASHMORE...
  CEDAR LAKE...

DURING A SEVERE THUNDERSTORM... THE BEST PROTECTION CAN BE FOUND IN
AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS.

TO REPORT SEVERE WEATHER ONLY... CALL THE NATIONAL WEATHER SERVICE
FORECAST OFFICE IN MIDLAND AT 1 800 597 3220.

LAT...LON 3293 10303 3257 10296 3260 10225 3293 10223

$$
2 follow-up statements
000 
WWUS54 KMAF 100101
SVSMAF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
759 PM CDT MON APR 9 2007

TXC165-100130-
/O.CON.KMAF.SV.W.0108.000000T0000Z-070410T0130Z/
GAINES TX-
759 PM CDT MON APR 9 2007

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 830 PM CDT
FOR GAINES COUNTY...

AT 756 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS CONTINUED TO
DETECT A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING PENNY SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THESE STORMS WERE 
LOCATED ALONG A LINE EXTENDING FROM 10 MILES EAST OF SEAGRAVES TO  
12 MILES EAST OF SEMINOLE...MOVING EAST AT 30 MPH.

SOME LOCATIONS AFFECTED BY THE SEVERE THUNDERSTORMS INCLUDE... 
LOOP...CEDAR LAKE...ASHMORE AND STATE HIGHWAY 83.

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS... DEADLY CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. REMEMBER... IF YOU CAN
HEAR THUNDER... YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. SEEK
SAFE SHELTER NOW.

TO REPORT SEVERE WEATHER ONLY... CALL THE NATIONAL WEATHER SERVICE
FORECAST OFFICE IN MIDLAND AT 1 800 597 3220.

LAT...LON 3293 10303 3257 10296 3260 10225 3293 10223

$$
000 
WWUS54 KMAF 100119
SVSMAF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
818 PM CDT MON APR 9 2007

TXC165-100128-
/O.CAN.KMAF.SV.W.0108.000000T0000Z-070410T0130Z/
GAINES TX-
818 PM CDT MON APR 9 2007

...THE SEVERE THUNDERSTORM WARNING FOR GAINES COUNTY IS CANCELLED...

AT 818 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT
THE LINE OF STORMS THAT PROMPTED THE SEVERE THUNDERSTORM WARNING HAS 
WEAKENED BELOW SEVERE LEVELS. THEREFORE THE SEVERE THUNDERSTORM 
WARNING IS CANCELLED. ADDITIONAL STRONG THUNDERSTORMS WILL CONTINUE 
ACROSS GAINES COUNTY THROUGH 9 PM CDT.

ALTHOUGH THE THREAT OF SEVERE WEATHER HAS PASSED... PONDING OF WATER
WILL LIKELY CONTINUE ON SOME ROADWAYS. MOTORISTS SHOULD REMAIN
CAUTIOUS AND BE PREPARED TO SLOW DOWN IF WATER IS ENCOUNTERED TO
PREVENT HYDROPLANING AND LOSS OF VEHICLE CONTROL.

TO REPORT SEVERE WEATHER ONLY... CALL THE NATIONAL WEATHER SERVICE
FORECAST OFFICE IN MIDLAND AT 1 800 597 3220.

LAT...LON 3293 10303 3257 10296 3260 10225 3293 10223

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 9, 1:34 PM CDT, 5 hours 55 minutes earlier.

Area forecast discussion, Apr 9, 1:34 PM CDT, 5 hours 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
134 PM CDT MON APR 9 2007

.SHORT TERM...
UPPER LEVEL TROUGH OVER THE FOUR CORNERS AREA WILL MOVE ACROSS THE
CWA TONIGHT.  THIS FEATURE WILL PRODUCE WIDELY SCATTERED TO
SCATTERED THUNDERSTORMS OVER THE NORTHERN CWA THIS EVENING.  WITH
LIMITED INSTABILITY OVER THE AREA THE STORMS ARE NOT EXPECTED TO
BECOME SEVERE...HOWEVER WITH LAPSE RATES ABOVE 7 DEG C/KM...A FEW
MAY PRODUCE GUSTY WINDS AND SOME SMALL HAIL.

AS THE SYSTEM MOVES EAST OF THE CWA BY MIDNIGHT...THE PRECIPITATION
WILL MOVE TO THE EXTREME NORTHEASTERN CWA.  HAVE RAISED POPS OVER
THE NORTHERN CWA DURING THE EVENING AND LEFT ISOLATED POPS IN THE
GRIDS FOR THE EXTREME NORTHEASTERN CWA AFTER MIDNIGHT IN CASE A
STRAY THUNDERSTORM REMAINS OVER THAT AREA.  TEMPERATURES WILL BE
MILDER TONIGHT WITH LOWS MAINLY IN THE 40S AND 50S OVER THE AREA.

.LONG TERM...
NEARLY ZONAL FLOW ALOFT WILL PREVAIL THROUGH THURSDAY WITH WESTERLY
WINDS AIDING TEMPERATURES ABOVE NORMAL DURING THIS TIME.  A
SHORTWAVE TROUGH WILL DROP SOUTHEASTWARD THROUGH CALIFORNIA
WEDNESDAY NIGHT...THEN TRANSLATE EAST/NORTHEASTWARD THROUGH NEW
MEXICO THURSDAY NIGHT.  THE LONGWAVE TROUGH WILL LINGER OVER THE
AREA THROUGH SATURDAY BEFORE UPPER RIDGING SETS IN FROM THE WEST.
MOST LOCATIONS WILL REMAIN DRY THROUGH THE EXTENDED.

INCREASING WESTERLY FLOW ALOFT OVER THE AREA WILL RESULT IN STRONGER
MID LEVEL WINDS.  THEREFORE WILL LEAVE THE HIGH WIND WATCH GOING FOR
THE GUADALUPE MOUNTAINS...EVEN THOUGH THE WIND DIRECTION DOES NOT
LOOK OPTIMAL AND MID LEVEL WIND SPEEDS APPEAR MARGINAL.  THE
PERSISTENT WESTERLY FLOW WILL LIKELY PREVENT A COLD FRONT FROM
DROPPING FURTHER SOUTH INTO THE CWA ON WEDNESDAY BEFORE THE SURFACE
RIDGE IS PUSHED TO THE EAST.  MORE STRONG WINDS LOOK LIKELY
FRIDAY...ALTHOUGH SOME OF THESE STRONGER WINDS MAY MATERIALIZE OVER
THE AREA THURSDAY AHEAD OF THE AFOREMENTIONED NEXT UPPER TROUGH.

LEFT A SLIGHT CHANCE OF THUNDERSTORMS OVER THE EASTERN CWA THURSDAY
NIGHT AHEAD OF SAID TROUGH.  IT LOOKS LIKE HEIGHT/SURFACE PRESSURE
FALLS WILL INDUCE MOISTURE BACK TO THE NORTHWEST WITH A DRYLINE
POSSIBLY FORMING OVER THE WESTERN LOW ROLLING PLAINS AND PERMIAN
BASIN.  THIS TIME FRAME BEARS WATCHING AS SEVERE WEATHER SEASON IS
UPON US.  A COLD FRONT WILL DROP INTO THE AREA THURSDAY NIGHT FRIDAY
AND COOL THE AREA BACK BELOW NORMAL.  SINCE THE UPPER TROUGH WILL
PERSIST OVER THE AREA THROUGH SATURDAY...EXPECT TEMPERATURES WILL
REMAIN BELOW NORMAL UNTIL SUNDAY.

&&

.PRELIMINARY POINT TEMPS/POPS...
BIG SPRING TX              51  83  52  80  /  30   0   0  10
CARLSBAD NM                50  86  53  84  /  20   0   0   0
DRYDEN TX                  52  87  56  87  /  10   0   0   0
FORT STOCKTON TX           55  85  58  88  /  10   0   0   0
GUADALUPE PASS TX          51  78  51  71  /  20  10   0   0
HOBBS NM                   48  85  51  82  /  30   0   0   0
MARFA TX                   44  80  43  80  /  10   0   0   0
MIDLAND INTL AIRPORT TX    50  84  53  81  /  20   0   0  10
ODESSA TX                  51  85  55  82  /  20   0   0  10
WINK TX                    54  90  55  89  /  20   0   0   0

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...HIGH WIND WATCH FROM 11 AM TO 6 PM MDT TUESDAY FOR THE FOLLOWING
     ZONES...GUADALUPE MOUNTAINS OF EDDY COUNTY.

TX...HIGH WIND WATCH FROM 11 AM TO 6 PM MDT TUESDAY FOR THE FOLLOWING
     ZONES...GUADALUPE MOUNTAINS.

&&

54/67
Hazardous weather outlook, Apr 9, 7:20 PM CDT, 9 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
720 PM CDT MON APR 9 2007

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-110030-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-
REEVES COUNTY AND UPPER TRANS PECOS-LOVING-WINKLER-ECTOR-MIDLAND-
GLASSCOCK-WARD-CRANE-UPTON-REAGAN-DAVIS/APACHE MOUNTAINS AREA-
PECOS-PRESIDIO VALLEY-MARFA PLATEAU-BIG BEND AREA-TERRELL-
GUADALUPE MOUNTAINS-
720 PM CDT MON APR 9 2007 /620 PM MDT MON APR 9 2007/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.

.DAY ONE...TONIGHT

WIDELY SCATTERED TO SCATTERED THUNDERSTORMS WILL BE POSSIBLE
THROUGH THIS EVENING OVER THE SOUTHEAST NEW MEXICO PLAINS...
GUADALUPE MOUNTAINS...UPPER TRANS PECOS...PERMIAN BASIN...STOCKTON
PLATEAU...AND WESTERN LOW ROLLING PLAINS.  ALTHOUGH WIDESPREAD
SEVERE WEATHER IS NOT EXPECTED...A FEW STORMS COULD PRODUCE GUSTY
WINDS OVER 55 MPH AND HAIL.

ALSO WINDS WILL REMAIN UP THROUGH GUADALUPE PASS UNTIL AROUND 10
PM THIS EVENING. WEST WINDS OF 40 TO 65 MPH THROUGH THE PASS AND
HIGHER ELEVATIONS WILL BE POSSIBLE. THESE ARE EXPECTED TO MAINLY
AFFECT THE GUADALUPE MOUNTAIN WITHIN TEXAS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

STRONG WESTERLY WINDS COULD AFFECT THE GUADALUPE MOUNTAINS TUESDAY
AFTERNOON WHERE A HIGH WIND WATCH IS IN EFFECT.  WIND SPEEDS OF 30
TO 45 MPH...WITH GUSTS AROUND 60 MPH...WILL BE POSSIBLE.

VERY STRONG WEST WINDS COULD AGAIN AFFECT THE GUADALUPE MOUNTAINS...
IF NOT THE DAVIS MOUNTAINS...THURSDAY NIGHT AND FRIDAY AS A STRONG
UPPER LEVEL STORM SYSTEM PASSES BY TO THE NORTH OF THE AREA.  A
HIGH WIND WATCH MAY BE ISSUED FOR BOTH MOUNTAIN RANGES WITHIN THE
NEXT DAY OR TWO.

STRONG WESTERLY WINDS MAY ALSO AFFECT THE REST OF SOUTHEAST NEW
MEXICO AND WEST TEXAS THURSDAY NIGHT AND FRIDAY.  THE PASSAGE OF
THE UPPER LEVEL STORM SYSTEM WILL BE FOLLOWED BY GUSTY NORTH WINDS
AS A STRONG COLD FRONT PUSHES SOUTH THROUGH THE AREA FRIDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

In the hours before

Special weather statement, Apr 9, 5:21 PM CDT, 2 hours 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
521 PM CDT MON APR 9 2007

NMZ028-092315-
EDDY COUNTY PLAINS-
421 PM MDT MON APR 9 2007

...SIGNIFICANT WEATHER ALERT...

THIS SIGNIFICANT WEATHER ALERT IS FOR NORTH CENTRAL EDDY COUNTY.

A STRONG THUNDERSTORM WAS LOCATED NEAR ESPUELA AT 421 PM MDT...
MOVING SOUTHEAST AT 30 MPH.

HAIL UP TO THE SIZE OF DIMES...WIND GUSTS NEAR 50 MPH AND OCCASIONAL
LIGHTNING STRIKES CAN BE EXPECTED WITH THIS THUNDERSTORM. LOCATIONS
IMPACTED INCLUDE ESPUELA...COUNTY ROAD 217...LOCO HILLS AND U.S.
HIGHWAY 82.

SEEK SHELTER IF THUNDERSTORMS APPROACH YOUR LOCATION.
Special weather statement, Apr 9, 6:48 PM CDT, 41 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
648 PM CDT MON APR 9 2007

NMZ029-033-034-100045-
CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-NORTHERN LEA COUNTY-
548 PM MDT MON APR 9 2007

...SIGNIFICANT WEATHER ALERT...

THIS SIGNIFICANT WEATHER ALERT IS FOR SOUTHERN LEA COUNTY.

A LINE OF STRONG THUNDERSTORMS WAS LOCATED FROM 5 MILES SOUTH OF
BRONCO TO 17 MILES WEST OF OIL CENTER AT 548 PM MDT...MOVING EAST AT
35 MPH. LOCATIONS IMPACTED BY THIS LINE OF STORMS INCLUDE...
HOBBS...EUNICE AND U.S. HIGHWAY 62 180.

WIND GUSTS NEAR 50 MPH...HAIL UP TO THE SIZE OF DIMES AND OCCASIONAL
LIGHTNING STRIKES CAN BE EXPECTED.

SEEK SHELTER AS THIS LINE OF THUNDERSTORMS APPROACHES YOUR LOCATION.

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 9, 7:37 PM CDTSevere Thunderstorm WarningMAFAndrews53 min
Apr 10, 4:12 AM CDTHigh Wind WarningMAF18 hr
Apr 10, 10:55 AM CDTWind AdvisoryMAF8 hr
Apr 10, 2:34 PM CDTHigh Wind WatchMAF38 hr
Apr 10, 2:51 PM CDTFire Weather WatchMAFLoving38 hr

Nearby

Severe Thunderstorm Warnings in Texas, 2007Every severe thunderstorm warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.